Skip to content
My WebMD Sign In, Sign Up

Announcements

Visit our Crisis Assistance Link for resources. For immediate help, get to the ER.

*No Dr Outside Contact Please*
Includes Expert Content
Hypothyroid Symptoms with a normal TSH.
avatar
Mark52000 posted:
I have had increasing hypo symptoms for about 3 years with current levels becoming intolerable. After becoming insistant with my doctor he finally started me on levothyroxine 25mcg (TSH has always been normal). After four weeks on this therapy the muscle and joint pain became so bad that I could barely walk. At six weeks my labs showed low FT3, low normal FT4, normal TSH. He took me off the levo and started me on 5mcg of liothyronine. After two doses I had noticeable relief from the pain (could cut back on the large amounts of ibuprofen) but no other improvements noted. After six weeks of this therapy my labs showed low normal FT3, a drop in FT4 to the bottom of the range and an increase in TSH (still normal though). I visited my doctor and told him that my energy levels were at an all time low. At this point I don't think he new where to go so he put me back on the 25mcg levo as well as the 5mcg liothyronine and gave me a refferal to an endocrinologist.

An interview with the endocrinologist resulted in him stating that I was "clearly hypothyroid" although he was a bit confused about my ultrasound that showed no thyroid abnormalities. A complete set of labs were ordered which came back with FT4 in the normal range, FT3 in the low normal range, TSH normal, TPO antibodies were ok. An ACTH stimulation test showed good adrenal response and no other endocrine problems were found. His assistant called and stated that I was to be released back to the care of my primary doctor.

At this point I am extremely dissapointed and still suffering. My MD is at a loss to explain anything much less offer a solution. I requested a reverse T3 lab be done but this never happened??? Previously when I asked about this his reply was "we don't do that". My continued requests have resulted in a refferal to another docter who does do RT3 testing (the only one in my area).

I have many questions about this but the one that comes to the front is why all the mystery about what seems to be a thyroid hormone problem. I seem to have resistance at every step of the way. I called the endocrinologists office inquiring about non-thyroidal illness syndrome and was told that my symptoms were not consistant with NTIS and I was not hypothyroid??? Getting FT3 and FT4 labs ordered by my primary docter was only accomplished because of my insistance???

As for the hypo symptoms. Does anyone have any idea of what is going on? The symptoms at this point have been very difficult to tolerate but I have no choice but to grit my teeth and hope that the next docter has some answers. Patience (and my wallet) have become very thin. Please advise.
Reply
 
avatar
Joseph F Goldberg, MD responded:
Dear Mark,

What do you mean by "hypo" symptoms? Are you referring to mood?

I don't know if WebMD sponsors an endocrinology exchange similar to this bipolar exchange, but if so that would probably a better forum to query the meaning of details about thyroid measures.

Dr. G.
 
avatar
Mark52000 replied to Joseph F Goldberg, MD's response:
Fatigue, cronic constipation (severe for nearly three years), cognitive impairment (memory problems persist), depression, joint and muscle pain (very painful and limits full movement), very low body temperatures noted (early morning on cold days I have seen it not register on a mercury thermometer < 95.6), dry skin and hair (substantial hair loss last year but seems to have stopped), I have also noticed that my skin has developed a "crinkled" appearance.

I was first tipped off to the hypothyroidism issue by the WebMD symptom checker after entering "constipation". After looking into it further it seems that many of these troubling symptoms (or should I say all) are present with hypothyroidism.

The depression is being controlled with bupropion and buspirone (Paxil made it worse), the constipation is controlled with the daily use of PEG 3350 (very thankful for this product). One surprising thing that offered relief was the addition of 500mcg of supplemental iodine. I thought that this (iodine deficiency) may be the problem but my most recent labs show FT3 still low and FT4 still at low normal (these were the only labs given) and the other symptoms are stll present. These labs were without the supplementation of the synthetic thyroid hormones which I stopped taking (after all, the endocrinologist stated I was not hypothyroid).

Two years ago I started doing cardio exercises at a local fittness club attempting to build endurance. After struggling along with this for a couple of months I gave up. The more I exercised the worse my endurance became??? The gym regulars were baffled by this. My doctor ordered a pulmonary function test and a cardiac stress test. Everything looked good there. Let me state that my general physical condition is very good. BMI 21.2, no smoking, no alcohol, no "recreational" drugs, fasting glucose levels consistently under 90, blood pressure is typically in the 105 over 72 range but does vary. I have seen it as low as 90 over 50 (problems encountered at this level). I watch my diet carefully to avoid sugars and HFCS. Let me state that weight gain has not been a problem (as is generally the case in hypo patients). I do have a recurring problem with mild anemia and have been supplementing with iron. In the past the anemia did respond nicely to the addition of iron (I eat very little meat). Serum iron, ferritin, etc. respond well although CBC is slow to improve.

Thank you for your prompt reply. Any possible insite into this situation would be appreciated but I still come back to the possibility (likelyhood?) of an RT3 overload (conversion problem).
 
avatar
Mark52000 replied to Mark52000's response:
If this is the wrong place to submit this type of inquiry I appologize. I thought I was in the right place but my thinking has not been very good lately.
 
avatar
Mark52000 replied to Mark52000's response:
Please excuse me. This has been re-posted in the proper discussion exchange.


Featuring Experts

Joseph F. Goldberg, MD, is a Clinical Professor of Psychiatry, Icahn School of Medicine at Mount Sinai, New York, NY. He also maintains a private prac...More

Helpful Tips

Medications for BPD
Please get a second opinion if you have chronic problems with your BPD medication. I changed doctors and got a proper diagnosis from ... More
Was this Helpful?
2 of 2 found this helpful

Related News

There was an error with this newsfeed

Related Drug Reviews

  • Drug Name User Reviews

Report Problems With Your Medications to the FDA

FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.